Clinicians are universally aware of the common occurrence of fever caused by drugs, although reliable data on incidence are not available. Fever can be the sole manifestation of an adverse drug reaction in 3 to 5 percent of cases. The risk of developing drug fever increases with the number of drugs prescribed, especially in elderly patients. Patients with HIV infection also appear to have an increased susceptibility to drug reactions of all types, including fever. Failure to recognize the etiologic relationship between a drug and fever often has undesired consequences including extra testing, unnecessary therapy, and longer hospital stays.
●Drug fever can be defined as "a disorder characterized by fever coinciding with administration of a drug and disappearing after the discontinuation of the drug, when no other cause for the fever is evident after a careful physical examination and laboratory investigation."
●The mechanisms of drug fever are multiple and, in many cases, are poorly or incompletely understood. However, most authorities classify drug-related fevers into five broad categories:
•Hypersensitivity reactions, including the drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome
•Altered thermoregulatory mechanisms
•Reactions that are directly related to administration of the drug
•Reactions that are direct extensions of the pharmacologic action of the drug
●Drug fever is usually a diagnosis of exclusion. The first assumption of most clinicians is that fever is due to infection, which may not always be easy to exclude. Connective tissue diseases or malignancy, which are other causes of fever of unknown origin, are also often difficult to exclude.
●Rash, when present, may be a valuable clue to the presence of drug fever, but its absence should not deter the clinician from suspecting the diagnosis.
●The timing of the onset of fever in relation to beginning the drug and the pattern of fever are frequently not helpful in making a diagnosis. The median time to onset is about eight days but varies from less than 24 hours to many months. Similarly, the pattern of fever may vary from a low-grade fever without other associated symptoms to a "hectic" pattern with chills and rigors.
●The white blood cell count can be elevated with accompanying eosinophilia in drug fever, but these findings occur in less than 20 percent of cases. The erythrocyte sedimentation rate is usually increased, but this is a nonspecific finding. Unexplained disturbance of liver function and/or renal impairment can provide clues to the diagnosis. If urine microscopy reveals pyuria, a stain for eosinophils can be performed and may be positive, especially in interstitial nephritis caused by beta-lactam antibiotics.
●In the majority of patients, the only way to know if a patient has a drug fever is by stopping the drug(s). The usual approach is to discontinue the most probable offending drug first, followed sequentially by cessation of other drugs if fever persists. Discontinuing all medications at once may eliminate the fever but may also put the patient at some risk from the underlying disease and prevent identification of the causative drug. In most but not all cases, resolution of drug fever will occur within 72 to 96 hours of discontinuing the offending drug.
- Other antimicrobial agents
- DRESS syndrome